Nebraska, 2018

High Wind in Nebraska, March 5, 2018

March 5, 2018 · NWS GLD · 2 events in 2 counties and zones

This began the first of many high wind days for March. The high winds from an upper level low that did reach the ground were very sparse across Red Willow County.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

This began the first of many high wind days for March. The high winds from an upper level low that did reach the ground were very sparse across Red Willow County. The peak wind gust was 61 MPH at McCook.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Mar 5, 11:23 AM CST, 1 hour 17 minutes earlier.

Area forecast discussion, Mar 5, 11:23 AM CST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1023 AM MST Mon Mar 5 2018

.SHORT TERM...(Today through Tuesday)
Issued at 1010 AM MST Mon Mar 5 2018

Peak wind gusts observed so far this morning include 60 mph at
Goodland /KGLD/, 66 mph at Burlington /KITR/, and 55 mph at McCook
/KMCK/.

The High Wind Watch for Tuesday has been upgraded to a High Wind
Warning for the entire Tri-State region and the Fire Weather
Watch on Tuesday has been upgraded to a Red Flag Warning for the
entire Tri-State region.

.LONG TERM...(Tuesday night through Sunday)
Issued at 214 AM MST Mon Mar 5 2018

Wednesday/Wednesday night...Warmer and less windy conditions look on
track so made no changes to what the blend gave me.

An upper ridge moves over the Rockies Thursday and flattens out
as it moves east over the Plains Thursday night. Zonal flow aloft
with a weak embedded short wave trough moves over the forecast
area Friday evening and quickly transitions into a more amplified
pattern as a stronger short wave trough moves across the northern
Rockies and emerges over the northern Plains on Saturday ahead of
another ridge that moves over the Rockies and out over the high
plains on Sunday. Surface high pressure moves well east of the
area and is replaced by a deepening lee surface trough Thursday
that ends up moving through the panhandle region Friday evening as
a closed low and across the southern plains ahead of the upper
low to be followed by a large area of surface high pressure diving
south into the high plains on Sunday.

Dry conditions with high temperatures back up in the 60s and 70s
are expected on Thursday and Friday with mainly southwest to
westerly surface flow. Dry conditions are expected to continue
through Saturday and Sunday as highs cool back into the 50s and
lows return to the 20s as cold air advection takes over on the
back side of the low pressure system moving east of the region.

Models are hinting at the possibility of very light precipitation
around Saturday, but with the progressive pattern in place and a
poor establishment of a good moisture fetch into the region, have
kept the mention of any precipitation out of the long term portion
of the forecast.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1015 AM MST Mon Mar 5 2018

Aside from locally reduced visibilities that may occur with
blowing dust during the afternoon, VFR conditions and clear skies
will rule through the TAF period. Strong NW winds will be the
primary aviation concern. Expect NW winds sustained at 30-35
knots sustained with frequent gusts to 45 knots and occasional
gusts as high as 50-55 knots through this afternoon. Winds will
decrease to 20-25 knots with gusts to 30-35 knots AOA sunset,
further decreasing to 15-20 knots with gusts to 25-30 knots within
a few hours after sunset. Winds will remain relatively light at
10-20 knots overnight. Expect NW winds to abruptly strengthen
several hours after sunrise Tuesday morning (~15Z), with a
magnitude similar to today e.g. 30-40 knots sustained with gusts
as high as 50-55 knots.

&&

.FIRE WEATHER...
Issued at 1015 AM MST Mon Mar 5 2018

Extremely dangerous fire weather conditions will persist through
Tuesday. The Fire Weather Watch on Tuesday has been upgraded to a
Red Flag Warning for the entire Tri-State region. All outdoor
burning should be avoided today and Tuesday.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...High Wind Warning until 5 PM MST /6 PM CST/ this afternoon for
     KSZ001>004-013>016-027>029-041-042.

     High Wind Warning from 6 AM MST /7 AM CST/ to 5 PM MST /6 PM
     CST/ Tuesday for KSZ001>004-013>016-027>029-041-042.

     Red Flag Warning until 7 PM MST /8 PM CST/ this evening for
     KSZ001>004-013>016-027>029-041-042.

     Red Flag Warning from 11 AM MST /noon CST/ to 5 PM MST /6 PM
     CST/ Tuesday for KSZ001>004-013>016-027>029-041-042.

CO...High Wind Warning until 5 PM MST this afternoon for COZ090>092.

     High Wind Warning from 6 AM to 5 PM MST Tuesday for COZ090>092.

     Red Flag Warning until 7 PM MST this evening for COZ252>254.

     Red Flag Warning from 11 AM to 5 PM MST Tuesday for COZ252>254.

NE...High Wind Warning until 5 PM MST /6 PM CST/ this afternoon for
     NEZ079>081.

     High Wind Warning from 6 AM MST /7 AM CST/ to 5 PM MST /6 PM
     CST/ Tuesday for NEZ079>081.

     Red Flag Warning until 7 PM MST /8 PM CST/ this evening for
     NEZ079>081.

     Red Flag Warning from 11 AM MST /noon CST/ to 5 PM MST /6 PM
     CST/ Tuesday for NEZ079>081.

&&

SHORT TERM...VINCENT
LONG TERM...BULLER/LOCKHART
AVIATION...VINCENT
FIRE WEATHER...VINCENT
Hazardous weather outlook, Mar 5, 11:03 AM CST, 1 hour 37 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1003 AM MST Mon Mar 5 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-061715-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1003 AM MST Mon Mar 5 2018 /1103 AM CST Mon Mar 5 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

A High Wind Warning and a Red Flag Warning remain in effect for the
entire Tri-State region today.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

A High Wind Warning and a Red Flag Warning are in effect for the
entire Tri-State region on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be required.

In the hours before

Local storm report, Mar 5, 9:49 AM CST, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
849 AM MST MON MAR 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0843 AM     NON-TSTM WND GST GOODLAND                39.37N 101.70W
03/05/2018  M59 MPH          SHERMAN            KS   ASOS

            KGLD REPORTED A PEAK WIND GUST OF 51 KNOTS
            OR 59 MPH AT 843 AM MST.

&&

VINCENT
Local storm report, Mar 5, 10:47 AM CST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
947 AM MST MON MAR 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0853 AM     NON-TSTM WND GST GOODLAND                39.37N 101.70W
03/05/2018  M60 MPH          SHERMAN            KS   ASOS

            KGLD REPORTED A SUSTAINED WIND OF 40
            KNOTS...46 MPH AND A PEAK WIND GUST OF 52
            KNOTS...60 MPH AT 853 AM MST.

&&

VINCENT
Local storm report, Mar 5, 10:59 AM CST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
959 AM MST MON MAR 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0901 AM     NON-TSTM WND GST BURLINGTON CO AIRPORT   39.24N 102.29W
03/05/2018  M66 MPH          KIT CARSON         CO   ASOS

            KITR REPORTED A PEAK WIND GUST OF 57 KNOTS,
            66 MPH, AT 901 AM MST.

&&

VINCENT
Local storm report, Mar 5, 11:01 AM CST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1001 AM MST MON MAR 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0911 AM     NON-TSTM WND GST MCCOOK AIRPORT          40.21N 100.59W
03/05/2018  M55 MPH          RED WILLOW         NE   ASOS

            ASOS STATION MCK, MCCOOK AIRPORT.

&&

VINCENT
Local storm report, Mar 5, 11:59 AM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1059 AM MST MON MAR 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1028 AM     NON-TSTM WND GST MCCOOK AIRPORT          40.21N 100.59W
03/05/2018  M61 MPH          RED WILLOW         NE   ASOS

            ASOS STATION MCK, MCCOOK AIRPORT. TIME IS
            LISTED IN MST.

&&

VINCENT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Red Willow

When
March 5, 12:40 PM CST to 12:42 PM CST
Where
Red Willow forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
40.176, -100.477 (the zone’s center; the record gives no point)

High Wind, Dundy

When
March 5, 12:55 PM MST to 2:00 PM MST
Where
Dundy forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
40.176, -101.688 (the zone’s center; the record gives no point)

Wind gusts up to 59 mph were reported by Dundy County High School in Benkelman.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 744536, 765463.